Florida, 2005

Hail and Damaging Winds in Florida, June 16, 2005

June 16, 2005 · NWS MLB · 6 events in 4 counties and zones

4 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 16, 10:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 10:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT THU JUN 16 2005

.DISCUSSION...MORNING SOUNDINGS ACROSS CENTRAL FLORIDA REVEAL HIGH
MOISTURE LEVELS BELOW ABOUT 500 MB WITH MUCH DRIER AIRMASS
ALOFT...RESULTING IN MODERATE INSTABILITY. PROFILE ALSO YILEDS HIGH
MDPI (MICROBURST) POTENTIAL. VORTICITY AXIS DEPICTED BY MODELS
ACROSS NORTHERN PENINSULA...CONFIRMED BY SATELLITE/RADAR WITH
ENHANCED CLOUD BAND AND ISOLATED CONVECTION. THIS FEATURE WILL DROP
SOUTH THROUGH CWA TODAY AND WILL INITIALLY SPAWN SOME ADDITIONAL
ISOLATED CONVECTION OVER NORTHER CWA. ANOTHER PLAYER TODAY WILL BE
EAST COAST SEA BREEZE BOUNDARY WHICH WILL DEVELOP THIS AFTERNOON...
AND REMAIN PINNED TO THE COAST NORTH OF THE CAPE...BUT WILL MOVE
SLOWLY INLAND ACROSS COASTAL COUNTIES FARTHER SOUTH. WITH PREVAILING
SYNOPTIC SCALE WESTERLY FLOW...STRONG CONVERGENCE LIKELY ACROSS
COASTAL COUNTIES MID-LATE AFTERNOON...WITH POSSIBLITY OF A LITTLE
ADDED LIFT FROM WEAKENING VORT AXIS. 10 KT W/NW STEERING FLOW WILL
ALSO HELP TO CONCENTRATE GREATEST CONVERAGE/INTENSITY OF STORMS NEAR
THE COAST FROM BREVARD COUNTY SOUTHWARD. CURRENT FORECAST HANDLES
THIS SCENARIO NICELY AND WILL ONLY UPDATE TO REMOVE MORNING
REFERENCES. MAY REFRESH HWO AS WELL...CONTENT LOOKS FINE.

&&

.MARINE...BUOY 009 HAS BEEN RECORDING 2-3 FOOT SEAS SINCE LAST
EVENING WITH MOST OF THE WAVE HEIGHT BEING COMPOSED OF 2 FOOT 8-10
SECOND PERIOD SWELL. WITH OFFSHORE FLOW... SEAS 2 FEET OR LESS
NEARSHORE AND 2-3 FEET OFFSHORE STILL A GOOD FORECAST. BOATERS WILL
HAVE TO KEEP AN EYE TO THE WEST FOR AFTERNOON AND EVENING LIGHTNING
STORMS APPROACHING THE INTRACOASTAL AND NEARSHORE WATERS.

&&

.AVIATION...ISOLD MVFR/IFR IN SHOWERS/STORMS FOR THE INLAND AND KDAB
TAF SITES THROUGH LATE AFTERNOON...WITH GREATER CHANCE FOR IFR CONDX
AND STRONG CONVECTIVE WIND GUSTS KMLB/KVRB MID-LATE AFTERNOON.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SPRATT
LONG TERM....WIMMER
Hazardous weather outlook, Jun 16, 5:17 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
617 AM EDT THU JUN 16 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
162000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
617 AM EDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH STRONG HEATING AND
SUFFICIENT MOISTURE TO SPARK SCATTERED LIGHTNING STORMS TODAY.
STORM MOVEMENT WILL BE TOWARD THE EAST OR SOUTHEAST AT 10 TO 15
MPH. AS STORMS OVER INTERIOR CENTRAL FLORIDA COLLIDE WITH THE SEA
BREEZE BOUNDARY THIS AFTERNOON...COVERAGE AND INTENSITY WILL
INCREASE. FREQUENT TO EXCESSIVE LIGHTNING STRIKES...STRONG
DOWNBURST WIND GUSTS AND AN ISOLATED TORNADO ARE POSSIBLE
ESPECIALLY NEAR THE EAST COAST...INCLUDING VOLUSIA...BREVARD...
INDIAN RIVER...ST LUCIE AND MARTIN COUNTIES.

LIGHTNING IS THE NUMBER ONE KILLER FROM SUMMER THUNDERSTORMS. SEEK
SHELTER IN AN ENCLOSED STURDY BUILDING IF THREATENING WEATHER
APPROACHES.

...FLOOD IMPACT...
A SLIGHTLY FASTER STEERING FLOW AND LESS AVAILABLE MOISTURE
COMPARED TO YESTERDAY WILL LIMIT THE AMOUNT OF RAINFALL AND
FLOODING POTENTIAL OVER INTERIOR COUNTIES. HOWEVER...LOCALLY VERY
HEAVY RAINFALL CAN BE EXPECTED ALONG PORTIONS OF THE EAST COAST
LATE THIS AFTERNOON WHERE ONE TO TWO INCHES ARE POSSIBLE. SUCH
HEAVY DOWNPOURS ON ALREADY SATURATED SOILS WILL AGGRAVATE ANY
ONGOING STANDING WATER PROBLEMS...OR ALLOW FLOODING TO QUICKLY
REDEVELOP. VOLUSIA AND BREVARD COUNTIES ARE MOST SUSCEPTIBLE TO
FLOODING DUE TO RECENT HEAVY RAINS.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ARE ADVISED THAT STORMS WILL BE MOVING OFF THE EAST COAST
AND ACROSS THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.
FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND WIND GUSTS IN EXCESS
OF 35 KNOTS ARE POSSIBLE IN A FEW STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
STORM COVERAGE WILL BE REDUCED FRIDAY BUT INCREASE SATURDAY AHEAD
OF AN APPROACHING UPPER DISTURBANCE. THE MODEL TREND IS TO BRING
IN DRIER AIR EARLY NEXT WEEK...WITH DEEP MOISTURE STAYING SOUTH
AND EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

The radar

The Melbourne radar (KMLB), 117 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
June 16, 12:30 PM EST
Where
Volusia County, 2 mi E of Port Orange
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
29.130, -80.950

Thunderstorm winds overturned a mobile home and damaged two others east of Port Orange.

Thunderstorm Wind, Seminole

When
June 16, 3:30 PM EST
Where
Seminole County, Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.800, -81.267

Thunderstorm winds blew down large branches and power lines in Sanford. Some minor street flooding was also reported.

Thunderstorm Wind, Orange

When
June 16, 4:27 PM EST
Where
Orange County, Orlando Intl Arpt
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
28.433, -81.317

Hail, Orange

When
June 16, 4:30 PM EST
Where
Orange County, Orlando
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.550, -81.367

Thunderstorm Wind, Brevard

When
June 16, 5:14 PM EST
Where
Brevard County, Melbourne
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
28.083, -80.600

A thunderstorm wind gust to 50 knots (58 mph) was recorded at Melbourne International Airport.

Lightning, Seminole

When
June 16, 5:41 PM EST
Where
Seminole County, Lake Mary
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
28.717, -81.236 (the zone’s center; the record gives no point)

Two homes and a sport utility vehicle were heavily damaged by fire caused by lightning in lame Mary.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461535, 5461592, 5461593, 5461594, 5461595, 5461596.